Drug Safety

, Volume 21, Issue 3, pp 187–201 | Cite as

Drug-Induced Nail Disorders

Incidence, Management and Prognosis
Review Article

Abstract

A large number of drugs of different classes, ranging from antibacterials to chemotherapeutic agents to psoralens, can be responsible for the development of nail changes. Drug-induced nail changes usually involve several or all 20 nails and appear in temporal correlation with drug intake. Some nail changes are asymptomatic and only cause cosmetic problems, while others cause pain and discomfort and impair manual activities or deambulation. Drug-induced nail abnormalities are usually transitory and disappear with drug withdrawal, but sometimes persist in time.

The pathogenesis of the nail changes is usually a toxic effect of the drug on the different nail constituents, but other mechanisms can be involved.

Drugs that are well known to produce nail abnormalities include cancer chemotherapeutic agents, psoralens, retinoids, tetracyclines, antimalarials and zidovudine. Arsenic poisoning is also always associated with nail changes that have medico-legal importance.

Some drugs taken during pregnancy may impair nail development of the fetus, and nail hypoplasia or other nail dystrophies will be evident in the newborn.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Zaias N. The nail in health and disease. 2nd rev. ed. Norwalk: Appleton & Lange, 1990Google Scholar
  2. 2.
    Tosti A, Baran R, Dawber RPR. The nail in systemic diseases and drug-induced changes. In: Baran R, Dawber RPR, editors. Diseases of the nails and their management. 2nd ed. Oxford: Blackwell Scientific Publications, 1994: 175–261Google Scholar
  3. 3.
    Daniel III CR, Scher RK. Nail changes secondary to systemic drugs or ingestants. J Am Acad Dermatol 1984; 10: 250–8PubMedCrossRefGoogle Scholar
  4. 4.
    Baran R, Dawber R, Haneke E, et al. A text atlas of nail disorders. London: Martin Dunitz, 1996Google Scholar
  5. 5.
    Singh M, Kaur S. Chemotherapy-induced multiple Beau’s lines. Int J Dermatol 1986; 25: 590–1PubMedCrossRefGoogle Scholar
  6. 6.
    Baran R. Retinoids and the nails. J Dermatol Treat 1990; 1: 151–4CrossRefGoogle Scholar
  7. 7.
    Eastwood JB, Curtis JR, Smith EKM, et al. Shedding of nails apparently induced by the administration of large amounts of cephaloridine and cloxacillin in two anephric patients. Br J Dermatol 1969; 81: 750–2PubMedCrossRefGoogle Scholar
  8. 8.
    Baran R, Témime P. Les onychodystrophies toxi-medicament-euses et les onycholyses. Concours Med 1973; 95: 1007–23Google Scholar
  9. 9.
    Chapman S, Cohen PR. Transverse leukonychia in patients receiving cancer chemotherapy. South Med J 1997; 90: 395–8PubMedCrossRefGoogle Scholar
  10. 10.
    Thomas HM. Transverse bands in fingernails. Bull Johns Hopkins Hosp 1964; 115: 238–44PubMedGoogle Scholar
  11. 11.
    Miller E. Levodopa and nail growth. N Engl J Med 1973; 208: 916Google Scholar
  12. 12.
    de Doncker P, Pierard GE. Acquired nail beading in patients receiving itraconazole — an indicator of faster nail growth?: a study using optical profilometry. Clin Exp Dermatol 1994; 19: 404–6PubMedCrossRefGoogle Scholar
  13. 13.
    Shelley WB, Shelley ED. A dermatologic diary: portrait of a practice. Cutis 1992; 49: 385–92PubMedGoogle Scholar
  14. 14.
    Blumental G. Paronychia and pyogenic granuloma-like lesions with isotretinoin. J Am Acad Dermatol 1984; 4: 677–8CrossRefGoogle Scholar
  15. 15.
    Knight JF. Side benefits of the pill [letter]. Med J Aust 1974; Nov: 680Google Scholar
  16. 16.
    Chang JC. Acute bullous dermatosis and onycholysis due to high-dose methotrexate and leucovorin calcium. Arch Dermatol 1987; 123: 990–2PubMedCrossRefGoogle Scholar
  17. 17.
    Baran R. Action thérapeutique et complications du rétinoide aromatique sur l’appareil unguéal. Ann Dermatol Venereol 1982; 109: 367–71PubMedGoogle Scholar
  18. 18.
    Baran R. Les onycholyses. Ann Dermatol Venereol 1986; 113: 159–70PubMedGoogle Scholar
  19. 19.
    Baran R, Juhlin L. Drug induced photo-onycholysis: three sub types identified in a study of 15 cases. J Am Acad Dermatol 1987; 17: 1012–6PubMedCrossRefGoogle Scholar
  20. 20.
    Jeanmougin M, Morel P, Civatte J. Photoonycholyse induite par la doxycycline. Ann Dermatol Venereol 1982; 109: 165–6PubMedGoogle Scholar
  21. 21.
    Mackie RM. Onycholysis occurring during PUVAtherapy. Clin Exp Dermatol 1979; 4: 111–3PubMedCrossRefGoogle Scholar
  22. 22.
    Zala L, Omar A, Krebs A. Photo-onycholysis induced by 8-methoxypsoralen. Dermatologica 1977; 154: 203–15PubMedCrossRefGoogle Scholar
  23. 23.
    Baran R, Brun P. Photo-onycholysis induced by the fluoro-quinolones pefloxacine and ofloxacine. Dermatologica 1986; 176: 185–8CrossRefGoogle Scholar
  24. 24.
    Shelley WB, Humprey GB. Transverse leukonychia (Mees’ lines) due to daunorubicin chemotherapy. Pediatr Dermatol 1997; 14: 144–5PubMedCrossRefGoogle Scholar
  25. 25.
    Muehrcke RC. The fingernails in chronic hypoalbuminaemia [letter]. BMJ 1956; 1: 1327PubMedCrossRefGoogle Scholar
  26. 26.
    James WD, Odom RB. Chemotherapy-induced transverse white lines in the fingernails. Arch Dermatol 1983; 119: 334–5PubMedCrossRefGoogle Scholar
  27. 27.
    Wantzin GL, Thomsen K. Acute paronychia after high-dose methotrexate therapy. Arch Dermatol 1983; 119: 623–4PubMedCrossRefGoogle Scholar
  28. 28.
    Baran R. Etretinate and the nails (study of 130 cases) possible mechanisms of some side-effects. Clin Exp Dermatol 1986; 11: 148–52PubMedCrossRefGoogle Scholar
  29. 29.
    Zerboni R, Angius AG, Cusini M, et al. Lamivudine-induced paronychia [letter]. Lancet 1998; 351: 1256PubMedCrossRefGoogle Scholar
  30. 30.
    Bouscarat F, Bouchard C, Bouhour D. Paronychia and pyogenic granuloma of the great toes in patients treated with indinavir. N Engl J Med 1998; 338: 1776–7PubMedCrossRefGoogle Scholar
  31. 31.
    Tosti A, Piraccini BM, D’Antuono A, et al. Paronychia associated with antiretroviral therapy. Br J Dermatol 1999; 140: 1165–8PubMedCrossRefGoogle Scholar
  32. 32.
    Baran R, Perrin C. Fixed drug eruption presenting as an acute paronychia. Br J Dermatol 1991; 125: 592–5PubMedCrossRefGoogle Scholar
  33. 33.
    Huinink WWB, Prove AM, Piccart M, et al. A phase II trial with docetaxel (taxotere) in second line treatment with chemotherapy for advanced breast cancer. Ann Oncol 1994; 5: 527–32Google Scholar
  34. 34.
    Positano RG, De Lauro TM, Berkowitz BJ. Nail changes secondary to environmental influences. Clin Podiatr Med Surg 1989; 6: 417–29PubMedGoogle Scholar
  35. 35.
    Varotti C, Ghetti E, Piraccini BM, et al. Subungual hematomas in a patient treated with an oral anticoagulant (warfarin sodium). Eur J Dermatol 1997; 7: 395–6Google Scholar
  36. 36.
    Vogelzang JN, Bosl GJ, Johnson K, et al. Raynaud’s phenomenon: a common toxicity after combination chemotherapy for testicular cancer. Annlnt Med 1981; 95: 288–92Google Scholar
  37. 37.
    Snauwaert J, Degreef H. Bleomycin-induced Raynaud’s phenomenon and acral sclerosis. Dermatologica 1984; 169: 172–4PubMedCrossRefGoogle Scholar
  38. 38.
    Dompmartin A, Le Maitre M, Letessier D, et al. Necroses digitales sous beta-bloquants. Ann Dermatol Venereol 1988; 115: 593–6PubMedGoogle Scholar
  39. 39.
    Tosti A, Piraccini BM, Baran R. The melanocyte system of the nails and its disorders. In: Nordlund JJ, Boissy RE, Hearing VJ, et al, editors. The pigmentary system. New York: Oxford University Press, 1998; 937–43Google Scholar
  40. 40.
    Nixon DW. Alterations in nail pigment with cancer chemotherapy. Arch Int Med 1976; 136: 1117–8CrossRefGoogle Scholar
  41. 41.
    Tosti A, Gaddoni G, Fanti PA, et al. Longitudinal melanonychia induced by 3’-azidodeoxythymidine. Dermatologica 1990; 180: 217–20PubMedCrossRefGoogle Scholar
  42. 42.
    Shelley WB, Rawnsley HM, Pillsbury DM. Postirradiation melanonychia. Arch Dermatol 1964; 90: 174–6PubMedCrossRefGoogle Scholar
  43. 43.
    Urabe K, Nakayama J, Hori Y. Mixed epidermal and dermal hypermalanosis. In: Nordlund JJ, Boissy RE, Hearing VJ, et al, editors. The pigmentary system. New York: Oxford University Press, 1998; 909–35Google Scholar
  44. 44.
    Hendricks AA. Yellow lunulae with fluorescence after tetracycline therapy. Arch Dermatol 1980; 116: 438–40PubMedCrossRefGoogle Scholar
  45. 45.
    Tosti A, Piraccini BM, Guerra L, et al. Reversible melanonychia due to clofazimine [abstract no.183 A]. 18th World Congress of Dermatology; 1992 Jun 12–18; New York, 183Google Scholar
  46. 46.
    Fam AG, Paton TW. Nail pigmentation after parenteral gold therapy for rheumatoid arthritis: ‘gold nails’. Arthritis Rheum 1984; 27: 119–20PubMedCrossRefGoogle Scholar
  47. 47.
    Pepine M, Flowers FP, Ramos-Caro F. Extensive cutaneous hyperpigmentation caused by minocycline. J Am Acad Dermatol 1993; 28: 292–5PubMedCrossRefGoogle Scholar
  48. 48.
    Tuffanelli D, Abraham RK, Dubois EL. Pigmentation from anti-malarial therapy. Arch Dermatol 1963; 88: 113–20CrossRefGoogle Scholar
  49. 49.
    Jager-Roman E, Deichl A, Jakob S, et al. Fetal growth, major malformations, and minor anomalies in infants born to women receiving valproic acid. J Pediatr 1986; 108: 997–1004PubMedCrossRefGoogle Scholar
  50. 50.
    Baran R, Kechijian P. Longitudinal melanonychia: diagnosis and management. J Am Acad Dermatol 1989; 21: 1165–75PubMedCrossRefGoogle Scholar
  51. 51.
    Hochman LG, Scher RK, Meyerson MS. Brittle nails: response to daily biotin supplementation. Cutis 1993; 51: 303–5PubMedGoogle Scholar

Copyright information

© Adis International Limited 1999

Authors and Affiliations

  1. 1.Department of DermatologyUniversity of BolognaBolognaItaly

Personalised recommendations